Friday, November 22, 2019
The Devil is in the Dex
I've written about dex before. Dexamethasone. It's a corticosteroid and it's the devil. When I was first diagnosed and Dr Phan said that dex would be a normal part of my treatment regimen, my thought bubble was "fuck yeah! I'm gonna get huge and buff as hell". WRONG. Corticosteroids are the opposite of Anabolic Steroids, which build muscle. Corticosteroids actually cause muscle loss. And to add to it, dex or corticosteroids lead to weight gain, osteoporosis, emotional instability and vision problems. And I can vouch for all of these.
BUT, most importantly, dex is a key component of treating myeloma. It reduces inflammation, lessens side effects, helps the cancer drugs be more effective and on it's own can be a sort of treatment. I'm no doctor, but suffice it to say, it's invaluable. It's also used for lots of other ailments. While I was volunteering at the marine mammal rescue, I noticed that ill sea lions were getting a low dose of dex. I felt bad for them though, I can't imagine how it impacted a sea lion's emotions.
When diagnosed I was about 190 pounds. Within a year or so, I was almost 220 pounds. Now I'm back down to 190, but I have lost a lot of muscle, so I figure I ought to be 175. I'm working on it, but my back issues have severely slowed down my working out. Soon I hope to start a Livestrong program at the local YMCA (although I'm a bit ambivalent about the Y) that will get me working out again. I've never ever needed an organized work out program before, but I've had to swallow my pride and acknowledge I need help. Arghhhh!!! This alone is frustrating.
Recently I learned I have cataracts. Thanks dex (in other words, kiss my ass dex). No wonder I absolutely hate driving at night. I can barely see where I am going what with all the glare and fuzziness.
A few years back I was doing about 40 mg of dex once or twice a week depending on my infusion schedule. Note that my dex has always been infused, many patients take it orally. But my mad scientist, artiste Dr Berenson has me on oral Medrol, an additional steroid, so I get dex with my infusion.
After a while 40 mg just became too much for me. I often yelled at people at work. A prime example was me telling two work friends to "get the fuck away from me" when they asked me why the Vikings lost the previous day. I'd frequently have to send apology emails to various coworkers. On the positive side, I was highly productive at work when flying on dex. I'd get a lot done and was laser focused on the tasks at hand. On the negative side, at home, I've even yelled at Gracie for taking too long on our walks. And neighbors who drive too fast on our street....well, you get the picture.
I'd get terrible insomnia. I'd write long, heart spilling emails at 3 am, some sent and some not sent. In retrospect I maybe shouldn't have hit send, given I prefer to hold my cards close to the vest. Unfortunately, the Dex exuberance was followed by a crash. Physical and emotional. Tiredness, depression and hopelessness would take over about two days after my dex infusion. We eventually got Berenson to lower the dosage to 20 mg. This helped immensely with the insomnia and with the crash.
When I started Darzalex three years ago, we actually lowered the Dex dosage to 12 mg. And with a monthly infusion, this has been great for minimizing insomnia. Of course, edibles also help. And of course, I still take 8 mg of Medrol every other day. I've now been on Darzalex for over three years, and I just realized that something curious has happened very recently. While the high of Dex is much less, the crash and emotional distress are much more intense. The rage and anger has become huge. I yelled at a parking attendant for taking too long.
And then sadness, good golly, don't get me started. A couple of months ago I was on a Sunday morning donut run and almost cried in my car, because no one had crullers. The crescendo was last week, the day after treatment, I was driving and was struck by pure dread for the first time, because I knew the crash was a day away. I called Leslie and told her that I wasn't looking forward to the forthcoming emotional instability. It's become almost unbearable. Recognizing it though, allows me, I suppose, to be ok with lying in bed for a full day to avoid all contact with the outside world. Even the low dose of 12 mg is terrible. I am fairly certain that I'm prone to depression. In hindsight I see bouts of depressions even before cancer and the dex has only heightened this.
The good news is, I'm on the perfect drug regimen. Once a month infusion is totally doable. My myeloma numbers are the best they've been since being diagnosed. I feel pretty darn good. The kidneys are humming along. The dex funk goes away within a couple of days and I feel better. And now that my back is improving (finally!), I can get back to exercise which is an immense help with the emotional fluctuations. I can do this regimen forever if that is what it takes to keep myeloma at bay. Side effects are actually pretty minimal.
And also, please, please don't worry. Know that I'm not writing this for sympathy or as a woe is me. I'm just sharing how dex kind of sucks. I'll mention it to my doctors when I see them next month, but I'm not inclined to change anything. It's working great.
Subscribe to: Post Comments (Atom)
The Mini Mystery
You may recall the case of my lost Kindle, which I wrote about in 2019. I left a Kindle on a plane and tried to track it down at the Atlant...
Spot on Matt :)))))) !!! Looove this post. Dex the Devil. But saving our lives. We'll have to get together on a Dex day for both of us. Eat the whole menu somewhere and talk a million miles an hour, and lament the crash. The extremity of emotions is horrible and humorous. Brings out emotions we had buried, or never knew were there. Love this post Matt :)) Julie xoxoReplyDelete